Alert archive / Oklahoma / Tornado Warnings in 2011

Tornado Warning 36, NWS Norman, OK

May 21, 2011Pontotoc County, Seminole County, Oklahoma

NWS Norman, OK issued this tornado warning at May 21, 2011, 9:07 PM CDT for Pontotoc County, Seminole County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 9:07 PM CDT (02:07 UTC)
Expired
May 21, 2011, 9:30 PM CDT
In force
23 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Pontotoc County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:08 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WFUS54 KOUN 220207
TOROUN
OKC123-133-220230-
/O.NEW.KOUN.TO.W.0036.110522T0207Z-110522T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  SOUTHERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 930 PM CDT

* AT 907 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED NEAR BYNG...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BYNG...FRANCIS AND SASAKWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3483 9666 3492 9670 3502 9655 3485 9646
TIME...MOT...LOC 0207Z 246DEG 16KT 3487 9664

$$
WR
1 follow-up statement
358 
WWUS54 KOUN 220213
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT SAT MAY 21 2011

OKC123-133-220230-
/O.CON.KOUN.TO.W.0036.000000T0000Z-110522T0230Z/
SEMINOLE OK-PONTOTOC OK-
913 PM CDT SAT MAY 21 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHERN
PONTOTOC AND SOUTHERN SEMINOLE COUNTIES...

AT 913 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES
WAS LOCATED 2 MILES NORTHWEST OF FRANCIS...MOVING NORTHEAST AT 20
MPH.

* LOCATIONS IN THE WARNING INCLUDE FRANCIS AND SASAKWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS 
DAMAGING HAIL TO THE SIZE OF TENNIS BALLS OR LARGER.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3484 9664 3492 9668 3502 9655 3487 9647
TIME...MOT...LOC 0213Z 233DEG 18KT 3490 9661

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 21, 6:06 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 21, 6:06 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SAT MAY 21 2011

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR THROUGH LATE EVENING
IN THE SOUTHEAST QUARTER OF OKLAHOMA. OTHERWISE IFR CEILINGS AND FOG
ARE EXPECTED TO DEVELOP SOUTH TO NORTH THROUGH THE CENTRAL THIRD
OF OKLAHOMA AFTER 220600Z. BY 221500Z SOUTHWEST WINDS WILL RESUME
IN WESTERN OKLAHOMA WHILE A DRYLINE IN MID-AFTERNOON WILL BE THE
FOCUS FOR THUNDERSTORMS FROM LAWTON TO OKLAHOMA CITY TO STILLWATER
AND AREAS EAST.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/

DISCUSSION...
DRYLINE HAS MIXED EASTWARD INTO CENTRAL OK THIS AFTERNOON AND IS
NEARING THE I-35 CORRIDOR. MOIST AIR MASS REMAINS IN PLACE EAST OF
THIS FEATURE WITH DEWPOINTS INTO THE LOWER 70S IN SE OK. AIRMASS
HAS BECOME QUITE UNSTABLE THIS AFTERNOON AND MAY HAVE A FEW
INTIATE VCNTY OF THE DRYLINE WITHIN THE NEXT FEW HOURS. MESONET
SHOWS AN AREA OF SOMEWHAT BETTER CONVERGENCE ALONG THE BOUNDARY IN
SCNTRL OK AND SOME OF THE SHORT RANGE MODELS ALSO DEVELOP STORMS
IN THAT AREA. GIVEN THE AMOUNT OF INSTAB AND FAVORABLE DEEP LAYER
SHEAR...SEVERE STORMS WILL BE POSSIBLE. ANY STORMS THAT DEVELOP
ARE EXPECTED TO MOVE OUT OF FA LATER THIS EVENING. DRYLINE IS
EXPECTED TO DRIFT BACK WWD TONIGHT AND BECOME ORIENTED MORE SW-NE
ON SUNDAY WITH PROSPECTS FOR MORE SEVERE TSTMS AGAIN SUNDAY
AFTERNOON/EVENING. ACTIVE WEATHER PATTERN CONTINUES INTO THE EARLY
PART OF THE WORK WEEK AS UPPER TROUGH OVER THE WESTERN U.S.
MIGRATES EWD. BY MONDAY MORNING DRYLINE IS EXPECTED TO EXTEND
SOUTHWARD FROM A SURFACE LOW IN NW OK WITH A MOIST AIRMASS IN
PLACE TO THE EAST. MORE WIDESPREAD STORMS/SEVERE STORMS EXPECTED
MONDAY AS LIFT INCREASES AHEAD OF LEAD S/W TROUGH MOVING FROM THE
SOUTHERN ROCKIES INTO THE PLAINS. ACTIVE WEATHER CONTINUES ON
TUEADAY AS MAIN UPPER TROUGH MOVES EASTWARD ONTO THE PLAINS AND
DRYLINE/COLD FRONT MOVE THROUGH THE REGION. SOME SHOWER/TSTMS MAY
LINGER INTO WEDNESDAY AS UPPER LOW DRIFTS EWD ACROSS THE AREA.
PERIOD OF DRY WEATHER THEN EXPECTED AS THIS LOW MOVES OFF TO THE
EAST AND UPPER RIDGE BUILDS INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  90  70  86 /  10  20  40  30
HOBART OK         61  93  69  93 /  10  10  30  20
WICHITA FALLS TX  68  94  71  94 /  10  30  30  20
GAGE OK           52  94  61  87 /  10  10  20  30
PONCA CITY OK     66  89  70  82 /  10  20  40  40
DURANT OK         69  87  69  85 /  20  30  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/09/09
Hazardous weather outlook, May 21, 7:30 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT SAT MAY 21 2011

OKZ004>048-050>052-TXZ083>090-221100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM CUSHING TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS UNTIL 10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.

DISCUSSION...
A DRYLINE LOCATED THROUGH CENTRAL OKLAHOMA AND EXTREMELY HUMID AIR
TO ITS EAST HAVE BEEN SUFFICIENT TO GENERATE A FEW THUNDERSTORMS IN
SOUTH CENTRAL OKLAHOMA. FEW ADDITIONAL THUNDERSTORMS ARE EXPECTED IN
THIS AREA UNTIL MID-EVENING EVENING. DEVELOPMENT WILL DECREASE SHORTLY
AFTER SUNSET. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POSSIBILITY
OF HAIL LARGER THAN GOLF BALLS... THUNDERSTORM WINDS IN EXCESS OF 60
MPH... AND AT LEAST A LOW CHANCE OF TORNADOES. THE STORMS WILL MOVE
NORTHEAST INTO EASTERN OKLAHOMA LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE PATTERN WILL REMAIN QUITE ACTIVE ACROSS OKLAHOMA AND NORTH TEXAS
OVER THE NEXT FEW DAYS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEASTERN AND SOUTH CENTRAL OKLAHOMA AND A
PORTION OF NORTH TEXAS ON SUNDAY... AND ACROSS THE ENTIRE AREA ON
MONDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TUESDAY
AND INTO WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, May 21, 6:21 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SAT MAY 21 2011

OKZ041-212330-
MURRAY OK-
621 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
DAVIS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3441 9700 3448 9718 3465 9701 3454 9683

30
Special weather statement, May 21, 7:14 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT SAT MAY 21 2011

OKZ028-030-040-220045-
POTTAWATOMIE OK-MCCLAIN OK-GARVIN OK-
714 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN GARVIN...SOUTHEAST
MCCLAIN AND POTTAWATOMIE COUNTIES.

AT 714 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES
NORTH OF ASHER TO 12 MILES SOUTHWEST OF BYARS...MOVING NORTHEAST AT
35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3517 9686 3493 9694 3471 9724 3510 9694

WR
Local storm report, May 21, 7:30 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 N SULPHUR             34.54N 96.98W
05/21/2011  E1.75 INCH       MURRAY             OK   FIRE DEPT/RESCUE

&&

JPIKE
Local storm report, May 21, 7:46 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          1 ESE HICKORY           34.55N 96.84W
05/21/2011                   MURRAY             OK   EMERGENCY MNGR

            MULTIPLE REPORTS

&&

JPIKE
Local storm report, May 21, 8:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          8 W ADA                 34.78N 96.80W
05/21/2011                   PONTOTOC           OK   BROADCAST MEDIA

&&

JPIKE
Local storm report, May 21, 8:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TORNADO          5 W ADA                 34.78N 96.75W
05/21/2011                   PONTOTOC           OK   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:14 PM CDTSpecial Weather StatementOUNPottawatomie31 min
May 21, 7:38 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie, Seminole52 min
May 21, 7:40 PM CDTTornado WarningOUNJohnston, Murray, Pontotoc31 min
May 21, 7:49 PM CDTTornado WarningOUNGarvin, McClain, Pontotoc41 min
May 21, 8:04 PM CDTTornado WarningOUNPontotoc19 min
May 21, 8:24 PM CDTTornado WarningOUNPontotoc51 min
May 21, 9:29 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole11 min
May 22, 4:35 PM CDTSpecial Weather StatementOUNLove25 min
May 22, 4:41 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Marshall49 min
May 22, 5:15 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Love, Murray45 min
May 22, 5:51 PM CDTSevere Thunderstorm WarningOUNCoal, Garvin, Johnston, Murray, Pontotoc, Seminole39 min
May 22, 6:27 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Seminole63 min
May 22, 6:31 PM CDTSevere Thunderstorm WarningOUNJefferson59 min
May 22, 6:36 PM CDTSpecial Weather StatementOUNLove24 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningOUNLove, Marshall50 min

Nearby

Tornado Warnings in Oklahoma, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.